Indiana, 2008Flash Flooding and Flooding in Indiana, September 14 to 17, 2008
September 14 to 17, 2008 · NWS LOT · 6 events in 3 counties and zones
The remnants of hurricane Ike moved across northwest Indiana during the morning hours of September 14th. This system produced a second round of very heavy rain after a period of heavy rain just 24 hours earlier across many of the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of hurricane Ike moved across northwest Indiana during the morning hours of September 14th. This system produced a second round of very heavy rain after a period of heavy rain just 24 hours earlier across many of the same areas. Flash flooding was common as many creeks, streams and rivers swelled over their banks, some reaching all-time high record crests. Flooding was extensive and widespread with some of the worse flooding located near streams and rivers. Storm total rainfall amounts for September 13th and September 14th (combined) included, 11.02 inches near Valparaiso, 10.69 inches in Porter, 10.59 inches in Chesterton, 10.41 inches in Lakes of the Four Seasons, 9.37 inches in Merrilliville, 9.04 inches in Crown Point, 8.95 inches near Hammond, 8.31 inches in Hebron, 7.61 inches in Whiting, 7.43 inches in De Motte, 6.86 inches in Munster, 6.16 inches near Wheatfield, 5.85 inches in Rensselaer and 5.85 inches in Kentland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 14, 6:34 AM CST, 26 minutes earlier.
Area forecast discussion, Sep 14, 6:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
734 AM CDT SUN SEP 14 2008
.DISCUSSION...
732 AM CDT
HAVE SENT SOME UPDATED GRIDS TO INCREASE WINDS THIS
AFTERNOON...PARTICULARLY OVER SOUTHERN PORTIONS OF THE CWA. THE
INTENSE LOW PRESSURE...THAT ONCE WAS IKE...CONTINUES TO ACCELERATE
NORTHEASTWARD TOWARD THE AREA. WHILE THE SURFACE LOW HAS WEAKENED
SOME OVERNIGHT...IT REMAINS QUITE DEEP AND GIVEN ITS FAST MOVEMENT
THERE HAS BEEN A TREMENDOUS ISALLOBARIC RESPONSE TO THE WINDS.
GUSTS TO THE SOUTH OF THE TRACK HAVE ECLIPSED 50KT OVER NORTHERN
ARKANSAS...WITH NUMEROUS GUSTS TO 35KT TO THE NORTH OF THE TRACK.
WITH THE LOW MOVING SO QUICKLY THE WINDOW OF OPPORTUNITY FOR
STRONG WINDS WILL BE SMALL...THOUGH STILL THINK WE WILL SEE A FEW
HOURS OF GUSTS TO AT LEAST 30KT OVER OUR SE COUNTIES. WOULDNT
SURPRISE ME TO SEE HIGHER GUSTS...BUT WENT CONSERVATIVELY FOR NOW
WITH 30KT AND WILL LET DAYSHIFT HANDLE ANY POTENTIAL HEADLINE ON A
SHORTFUSE BASIS.
IZZI
&&
.PREV DISCUSSION...
240 AM CDT
CLEARLY THE BIGGEST FORECAST CHALLENGE IS DEALING WITH IKES
REMNANTS TODAY. EXCEPT FOR EXTREME NORTHWEST PORTIONS OF CWA AND
ABOUT THE SOUTHEAST 1/4...THE REMAINDER OF THE CWA PICKED UP 3-4
INCHES OF RAIN AT A MINIMUM WITH MANY LOCATIONS BETWEEN 5-8
INCHES. GIVEN THIS...WERE CLEARLY VERY PRIMED FOR ADDITIONAL
FLOODING...WHICH UNDOUBTEDLY WILL BE A PROBLEM AS MANY AREAS PICK
ADDITIONAL HEAVY RAIN FALLS TODAY.
DIFFERENCES IN THE MODELS IN THE VERY SHORT TERM ARE QUITE
MINOR...WITH AXIS OF HEAVIEST QPF GENERALLY WITHIN ABOUT A 75 MI
RANGE OF EACH OTHER. LATEST TRENDS IN REGIONAL WSR-88D IMAGERY
SUGGEST THAT THE SLIGHTLY FARTHER NORTHWARD MODEL SOLUTIONS (ALA
THE 00Z GFS) ARE PROBABLY THE WAY TO GO...THOUGH PIN-POINTING THE
EXACT LOCATION OF ANY SMALLER SCALE HEAVY RAIN BANDS ARE MORE OF A
MESO-SCALE/NOWCAST TYPE FORECAST ISSUE WHICH SHOULD BECOME CLEARER
OVER THE NEXT SEVERAL HOURS. IKE HAS BEEN AND IS PROGGED TO
CONTINUE ACCELERATING WHICH WILL BE OUR ONLY SAVING GRACE TODAY AS
ORGANIZED RAINFALL SHOULD BE OUT OF THE AREA BY EARLY AFTERNOON.
ADDITIONAL RAINFALL TODAY WILL VARY CONSIDERABLY ACROSS THE CWA
WITH THE FAR NORTHWESTERN CWA LIKELY ESCAPING WITH ONLY A 0.50-1
ADDITIONAL RAIN WHICH SHOULD NOT CAUSE ANY FLOODING PROBLEMS.
FARTHER SOUTHEAST ACROSS THE REMAINDER OF THE CWA WIDESPREAD 1 TO
2 INCH TOTALS ARE LIKELY FROM NOW UNTIL THE RAIN ENDS...WITH SOME
EMBEDDED RAINFALL TOTALS OF UP TO 5 ADDITIONAL INCHES EXPECTED.
SHOULD ONE OF THESE HEAVIER BANDS SET UP OVER AREAS THAT WERE
ALREADY HARD HIT IN THE PAST 24 HOURS...THEN THE POTENTIAL FOR
VERY SERIOUS FLOODING WILL DRAMATICALLY INCREASE.
ONCE IKE PASSES WE WILL SEE A DECENT SHOT OF COLD AIR ADVECTION
WITH COOLER...DRIER AIR FILTERING INTO THE REGION TONIGHT AND
PARTICULARLY MONDAY. DESPITE THE DRIER AIRMASS...INTRODUCED PATCHY
FOG INTO THE GRIDS MONDAY NIGHT AS WE SHOULD SEE STRONG
RADIATIONAL COOLING OVER TOP EXTREMELY MOIST GROUND...WHICH MAY BE
ENOUGH TO OFFSET THE DRY AIR ADVECTION AND ALLOW FOR PATCHY
GROUND FOG IN MAINLY RURAL AREAS.
TUESDAY AND BEYOND WE WILL ENTER A STRETCH OF ABSOLUTELY
SPECTACULAR WEATHER WITH A WARMING TREND SENDING HIGHS BACK TO
ABOVE SEASONAL AVERAGES...WITH NO RAIN IN SITE ONCE IKE IS DONE
WITH US LATER TODAY.
IZZI
&&
.AVIATION...
635 AM CDT
1200 UTC TAFS...NOT TOO MANY CHANGES MADE TO THE GOING FORECAST AS
THE LIGHT TO MODERATE RAIN HAS SPREAD ACROSS THE REGION WITH THE
HEAVIER RAIN MOVING ACROSS THE CENTRAL PART OF ILLINOIS AT TAF
ISSUANCE TIME. CONDITIONS WILL BE DETERIORATING THROUGH THE
MORNING AS TROPICAL DEPRESSION IKE APPROACHES THE REGION FROM THE
SOUTHWEST. THE WORST TIMEFRAME WILL LIKELY BE FROM LATE MORNING TO
EARLY AFTERNOON AS THE MODERATE TO HEAVY RAIN SHIELD SITS ACROSS
THE REGION AND WINDS INCREASE OUT OF THE NORTH. THE GOOD NEWS IS
THAT IKE IS EXPECTED TO CONTINUE ITS QUICK MOTION THROUGH THE
GREAT LAKES AND THE POOR CONDITIONS SHOULD IMPROVE BY MID
AFTERNOON AS A RIDGE OF HIGH PRESSURE STARTS TO PUSH INTO THE
WESTERN LAKES.
EXPECT MVFR CONDITIONS WITH BRIEF IFR CONDITIONS EARLY THIS
MORNING...WITH MORE PERSISTENT IFR CONDITIONS LATER THIS MORNING
INTO THE EARLY AFTERNOON...THEN IMPROVING BACK UP TO VFR BY
MID AFTERNOON.
HALBACH
&&
.MARINE...
240 AM CDT
WINDS WILL BE ON THE INCREASE ACROSS THE LAKE TODAY AS A COLD FRONT
DROPS SOUTH THROUGH THE LAKE AND TROPICAL DEPRESSION IKE LIFTS INTO
THE EASTERN LAKES. THE COLDER AIR RUNNING DOWN THE LAKE SHOULD HELP
THE WINDS PICK UP INTO THE 20 TO 30KT RANGE OUT OF THE
NORTH...PARTICULARLY TOWARD THIS AFTERNOON ACROSS THE SOUTHERN HALF
OF THE LAKE AS IKE APPROACHES. WINDS WILL GRADUALLY DIMINISH
OVERNIGHT INTO MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS IN ACROSS
THE LAKES FOR THE GREATER PORTION OF NEXT WEEK. THERE ALSO APPEARS
TO BE A CHANCE FOR WATERSPOUTS ACROSS THE SOUTHERN HALF OF THE LAKE
SUNDAY EVENING INTO MONDAY...BUT DUE TO IT BEING A BIT MARGINAL AT
THIS POINT WILL LEAVE THIS MENTION OUT OF THE FORECAST.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ005-ILZ006-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-
ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
UNTIL 4 PM SUNDAY.
IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 4 PM
SUNDAY.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...1 PM SUNDAY TO 7 AM TUESDAY.
&&Hazardous weather outlook, Sep 14, 6:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
708 AM CDT SUN SEP 14 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
708 AM CDT SUN SEP 14 2008 /808 AM EDT SUN SEP 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ADDITIONAL HEAVY RAINFALL AND FLOODING.
WIND GUSTS OVER 35 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL IS POSSIBLE THIS MORNING...WITH THE THREAT
ENDING FROM WEST TO EAST MIDDAY TODAY.
A PERIOD OF WIND GUSTS OVER 35 MPH SOUTHEAST OF A PONTIAC TO
VALPARAISO INDIANA LINE.
DISCUSSION:
WIDESPREAD RAIN WILL CONTINUE ACROSS THE OUTLOOK AREA AS THE
REMNANTS OF HURRICANE IKE TRACK ACROSS THE REGION. RAIN WILL
FALL HEAVILY AT TIMES...LIKELY RESULTING IN FLOODING. REFER TO
INDIVIDUAL FLOOD WARNINGS FOR MORE DETAILED INFORMATION.
IN ADDITION...AS THE REMNANTS OF HURRICANE IKE TRACK ACROSS
CENTRAL ILLINOIS INTO NORTHWEST INDIANA SOUTHEASTERN PORTIONS OF
THE OUTLOOK AREA WILL LIKELY SEE A TWO OR THREE HOUR PERIOD OF
STRONG WINDS THIS AFTERNOON. WIND GUSTS TO 35 MPH ARE LIKELY
WITH HIGHER GUSTS POSSIBLE.
ALSO...THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS
AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FLOODING IS FORECAST ALONG MANY OF THE LARGER RIVERS ACROSS
NORTHERN ILLINOIS EARLY THIS WEEK...WITH MORE DETAILED
INFORMATION AVAILABLE IN INDIVIDUAL FLOOD STATEMENTS.
THERE IS AN INCREASED RISK FOR RIP CURRENTS MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-151215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
708 AM CDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH TUESDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-151215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
708 AM CDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF WATERSPOUTS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE OF WATERSPOUTS MONDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZI
In the hours before
Special weather statement, Sep 14, 6:14 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
714 AM CDT SUN SEP 14 2008
ILZ033-039-INZ010-011-019-141415-
IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...WATSEKA...PAXTON...MOROCCO...
RENSSELAER...FOWLER
714 AM CDT SUN SEP 14 2008 /814 AM EDT SUN SEP 14 2008/
...STRONG WINDS POSSIBLE THIS AFTERNOON...
AN INTENSE LOW PRESSURE SYSTEM...THE REMNANTS OF HURRICANE
IKE...WILL TRACK RAPIDLY NORTHEASTWARD INTO EAST CENTRAL ILLINOIS
BY MIDDAY AND THEN INTO SOUTHEAST LOWER MICHIGAN BY LATE THIS
AFTERNOON. WINDS ACROSS IROQUOIS...FORD...NEWTON...JASPER...AND
BENTON COUNTIES WILL LIKELY QUICKLY INCREASE TO 20 TO 30 MPH PER
HOUR FOR A FEW HOURS THIS AFTERNOON WITH WIND GUSTS OF 30 TO 40
MPH LIKELY. GIVEN SATURATED SOILS...THE STRONG WINDS COULD RESULT
IN MORE SHALLOW ROOTED TREES BECOMING UPROOTED.
IZZI
Local storm report, Sep 14, 6:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
732 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ST. CHARLES 41.92N 88.30W
09/14/2008 M7.93 INCH KANE IL CO-OP OBSERVER
STORM TOTAL SINCE FRIDAY
&&
HALBACHLocal storm report, Sep 14, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
734 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BRADLEY 41.15N 87.86W
09/14/2008 M5.10 INCH KANKAKEE IL TRAINED SPOTTER
SINCE 830 PM THROUGH 7 AM 3.60 INCHES...TOTAL SINCE
FRIDAY NIGHT 5.10 INCHES.
&&
IZZILocal storm report, Sep 14, 6:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
736 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BRADLEY 41.15N 87.86W
09/14/2008 KANKAKEE IL TRAINED SPOTTER
NUMEROUS STREETS AND VIADUCTS FLOODED ACROSS TOWN.
&&
IZZILocal storm report, Sep 14, 6:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
742 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 2 NE NORTH AURORA 41.82N 88.30W
09/14/2008 M6.84 INCH KANE IL TRAINED SPOTTER
STORM TOTAL.
&&
RODRIGUEZLocal storm report, Sep 14, 6:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
748 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN PEOTONE 41.33N 87.80W
09/14/2008 M6.11 INCH WILL IL TRAINED SPOTTER
STORM TOTAL.
&&
RODRIGUEZFlash Flood, Lake
- When
- September 14, 7:00 AM CST to 3:30 PM CST
- Where
- Lake County, 0.97 mi S of Illinoi to 1.21 mi NW of Whiting
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 41.166, -87.527
Flash flooding or significant flooding was reported across most of Lake County, including street closures due to flooding, basement flooding and creek, stream and river flooding. Interstate 80/94 was closed due to flooding between Cline and Calumet Avenues. Parts of Interstate 65 were closed due to flooding. In Lake Station, 300 to 400 homes were evacuated. In Merrillivlle, part of 73rd Avenue was washed away, where three cars were damaged. In Dyer, Hart Ditch overtopped its banks which flooded the Briar Ridge Subdivision. Flood waters were several feet deep in parts of Hobart after flood waters overflowed Lake George. Numerous vehicles were submerged or abandoned.
Flash Flood, Porter
- When
- September 14, 7:00 AM CST to 3:30 PM CST
- Where
- Porter County, 2.24 mi W of Ogden Dunes to 5.33 mi NW of Tremont
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.624, -87.223
Flash flooding or significant flooding was reported across most of Porter County, including street closures due to flooding, basement flooding and creek, stream and river flooding. Two men were sucked into a culvert while trying to rescue a boy in flood waters in Chesterton. The boy survived but both men drowned. A sinkhole developed and swallowed the back of a fire truck in Valparaiso.
Flash Flood, Jasper
- When
- September 14, 7:00 AM CST to 3:30 PM CST
- Where
- Jasper County, 5.39 mi NNE of Remington to 3.42 mi ESE of Mc Coysburg
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 40.839, -87.102
Flash flooding or significant flooding was reported across parts of Jasper County, including street closures due to flooding, basement flooding and creek, stream and river flooding. Columbia Park was flooded in Rensselaer. Flood waters surrounded homes and bussinesses in DeMotte.
Flood, Lake
- When
- September 14, 3:30 PM CST to September 17, 12:00 PM CST
- Where
- Lake County, 0.97 mi S of Illinoi to 1.21 mi NW of Whiting
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.166, -87.527
Widespread flooding across parts of Lake County slowly receded through September 17th.
Flood, Porter
- When
- September 14, 3:30 PM CST to September 17, 12:00 PM CST
- Where
- Porter County, 2.24 mi W of Ogden Dunes to 5.33 mi NW of Tremont
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.624, -87.223
Widespread flooding across parts of Porter County slowly receded through September 17th.
Flood, Jasper
- When
- September 14, 3:30 PM CST to September 16, 12:00 PM CST
- Where
- Jasper County, 5.39 mi NNE of Remington to 3.42 mi ESE of Mc Coysburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.839, -87.102
Widespread flooding across parts of Jasper County slowly receded through September 16th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
- High Wind in Illinois, September 14, 2008$41 million · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135635, 135639, 136184, 135643, 135644, 136185.